On a Problem of Danzer

Nabil H. Mustafa, Saurabh Ray

Research output: Contribution to journalArticlepeer-review


Let C be a bounded convex object in R' d , and let P be a set of n points lying outside C. Further, let cp, cq be two integers with 1 ≤ cq ≤ cp ≤ n - d/2, such that every cp + d/2 points of P contain a subset of size cq + d/2 whose convex hull is disjoint from C. Then our main theorem states the existence of a partition of P into a small number of subsets, each of whose convex hulls are disjoint from C. Our proof is constructive and implies that such a partition can be computed in polynomial time. In particular, our general theorem implies polynomial bounds for Hadwiger - Debrunner (p, q) numbers for balls in R' d . For example, it follows from our theorem that when p > q = (1+β).d/2 for β > 0, then any set of balls satisfying the (p, q)-property can be hit by O((1+β) 2 d 2 p 1+1/β logp) points. This is the first improvement over a nearly 60 year-old exponential bound of roughly O(2 d ). Our results also complement the results obtained in a recent work of Keller, Smorodinsky and Tardos where, apart from improvements to the bound on HD(p, q) for convex sets in R' d for various ranges of p and q, a polynomial bound is obtained for regions with low union complexity in the plane.

Original languageEnglish (US)
Pages (from-to)473-482
Number of pages10
JournalCombinatorics Probability and Computing
Issue number3
StatePublished - May 1 2019

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Statistics and Probability
  • Computational Theory and Mathematics
  • Applied Mathematics


Dive into the research topics of 'On a Problem of Danzer'. Together they form a unique fingerprint.

Cite this